Winter Storm, Lewis
- When
- March 3, 8:00 PM EST to March 4, 12:00 PM EST
- Where
- Lewis forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.785, -75.449 (the zone’s center; the record gives no point)
A weakening low gave way to a stronger coastal low. Heavy snow impacted areas mainly east of Lake Ontario.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weakening low gave way to a stronger coastal low. Heavy snow impacted areas mainly east of Lake Ontario. The greatest snowfall occurred at higher elevations on the Tug Hill Plateau with Constableville measuring 9.6 inches and Highmarket seeing a total of 7.4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 3, 6:49 PM EST, 1 hour 11 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
649 PM EST Fri Mar 3 2023
.SYNOPSIS...
Low pressure will pass by just to our south, bringing widespread wet
snow and mixed precipitation to the region tonight through Saturday,
with a period of heavy, wet snow in many areas tonight. There
remains considerable uncertainty with how much snow will accumulate
south of Lake Ontario where temperatures will hover at, or just
above freezing tonight through Saturday. The snow will taper off
from west to east Saturday afternoon, with mainly dry weather
returning for Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
...WINTER STORM WILL IMPACT THE REGION LATE THIS AFTERNOON
THROUGH SATURDAY MORNING...
Radar and satellite imagery showing a mature and well developed
system moving out of the Ohio Valley and towards northern Ohio this
evening, with a widespread comma head of precipitation arcing north
of the low. An east-west oriented band of moderate to heavy
precipitation will continue to move from southwest to northeast
across the area through the rest of the evening, associated with the
strong isentropic upglide and moisture transport ahead of the
system. A notable dry slot over eastern Ohio will likely move into
much of Western NY briefly by late evening, then head east across
the Finger Lakes and Central NY through the overnight hours.
Following the brief dry slot, the comma head of the system will move
back into Western NY late tonight. The surface low and mid level
system will steadily weaken overnight as a secondary coastal low
takes over, forcing ascent and precipitation rates to steadily
weaken after midnight over our area.
Precipitation type has been highly variable across the area, with
all wet snow across somewhat higher elevations inland from the
immediate lakeshores, and all rain across the Lake Erie shore.
Through the rest of the night, the North Country will be all snow.
The Lake Erie shore will stay mainly rain. The rest of the area will
be a very difficult call. Areas along and north of the NY Thruway
(starting just east of Buffalo and heading east) may stay wet snow
much of the night, although surface temperatures will probably
bottom out at or just above freezing. South of the NY Thruway across
the Southern Tier and western Finger Lakes, there is a better chance
of mixing with sleet, and possibly a few pockets of freezing rain or
rain.
Accumulations have changed little with the greatest confidence
of seeing warning amounts of snow across the eastern Lake Ontario
region where surface temperatures will be slightly colder. There
continues to be a strong suggestion that any snow will go over to a
mix of sleet and possibly freezing rain across much of the Western
Southern Tier and one row of counties north of this (basically south
of the NY Thruway. Expecting 2 to 5 inches of snow, with only light
ice accumulations of less than a tenth of an inch. The lower
forecast confidence remains south of Lake Ontario between the
lakeshore to I-90 (including the Buffalo and Rochester metro areas).
This will be the transition zone, where precipitation may or may not
mix with sleet and rain overnight. Expecting 4 to 8 inches of snow
here, but do have concerns that any shift in the snow/sleet/rain
line could allow for higher or lower amounts. Temperatures will
hover at, or just above freezing all night, further complicating the
accumulation forecast.
Cooler air aloft will build in late tonight as the mid-level low
moves off to our east. After this happens, precipitation will change
over to mostly snow by daybreak Saturday. By this time the heavy
precipitation associated with strong mid-level warm air advection
and difluence aloft will have exited to our east. However there will
be some light snow Saturday morning as the upper level trough moves
across the area. There may also be limited lake and upslope
enhancement. This may result in 1-2 inches south of Lake Ontario,
with 2-4 inches east of Lake Ontario during the day Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A shortwave ridge will quickly cross the eastern Great Lakes region
Saturday evening. Snow showers will end across the North Country and
surface high pressure will build into the region. A weak cold front
will approach the region the second half of the night. Increasing
moisture in the mid-levels and weak forcing will provide a low
chance for snow showers into Sunday morning and snow and rain
showers by Sunday afternoon. Very little, if any accumulation is
expected with this system. Lows will reach the mid to upper 20s to
the low 30s in valleys across western NY. High temperatures will
rise into the upper 30s to low 40s Sunday.
An area of high pressure will move overhead Sunday night and dry
weather is expected. Lows will reach the 20s. A Colorado low will
move into the Central Plains Sunday. The low is expected to move
east towards the Ohio Vally. An elevated warm front will extend into
western NY by Monday afternoon and rain and snow showers are
possible. The track and speed of the surface low becomes more
uncertain Monday into Monday night and therefore confidence
decreases regarding precipitation type and amounts across western
and north central NY. Probability of precipitation is high but
amount and type is low. Temperatures are also uncertain, however
consensus suggests highs in the upper 30s across the North Country
to the upper 40s across the western Southern Tier. Low temperatures
may fall to the upper 20s to low 30s Monday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
All guidance packages are trending towards below normal temperatures
as we head towards the middle of March. This is also reflected in
the CPC 8-14 day temperature outlook.
For the details...low pressure will track through the forecast area
Tuesday, with its trailing cold front crossing the region. CAA will
then encourage some snow showers southeast of the lakes through
Wednesday. After that...expansive surface ridge over the Canadian
Plains will expand east and southeast across the Great Lakes region.
This will encourage dry weather Wednesday night through the day
Thursday. Friday and beyond...there is much less certainty regarding
a developing system over the deep south which could impact the Lower
Lakes as we head into the weekend.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will pass just south of the region tonight, with
widespread wet snow and mixed precipitation across the area. The
best chance of staying mainly snow will be east of Lake Ontario and
possibly the area just south of Lake Ontario, with mixed
precipitation favored south of the NY Thruway. The heaviest
precipitation will fall tonight, with lighter wet snow mixed with
rain Saturday morning, tapering off and ending from west to east in
the afternoon.
Widespread IFR will develop from southwest to northeast this evening
with the onset of moderate to heavy precipitation. Areas of IFR will
continue through the first half of Saturday before some improvement
to MVFR CIGS Saturday afternoon.
Outlook...
Sunday...Mainly VFR with a chance of snow showers east of the lakes.
Sunday night and Monday...Mainly VFR.
Monday night and Tuesday...IFR/MVFR with rain of snow showers likely.
Wednesday...Mainly VFR.
&&
.MARINE...
Easterly flow increases into tonight as a strong surface low
passes by to our south. A period of gales is likely across
roughly the western third of Lake Ontario tonight. Small Craft
headlines remain in effect for all of the nearshores, and the
Lower Niagara River starting into Saturday.
Winds will veer to west and northwesterly Saturday behind the
surface low and diminish Saturday night with the approach of a
surface high pressure.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 10 AM EST Saturday for
NYZ001>003-010>014-020-021-085.
Winter Weather Advisory until 1 PM EST Saturday for NYZ004-005.
Winter Storm Warning until 4 PM EST Saturday for NYZ006>008.
MARINE...Small Craft Advisory until 4 PM EST Saturday for LEZ040-041.
Small Craft Advisory until 4 PM EST Saturday for
LOZ043>045.
Small Craft Advisory until 1 PM EST Saturday for LOZ030.
Gale Warning until 4 AM EST Saturday for LOZ042-062.
&&
SYNOPSIS...Apffel/Hitchcock/TMA
NEAR TERM...Apffel/Hitchcock/TMA
SHORT TERM...HSK
LONG TERM...AR
AVIATION...Hitchcock
MARINE...Apffel/TMAHazardous Weather Outlook National Weather Service Buffalo NY 517 AM EST Fri Mar 3 2023 NYZ006>008-041030- Oswego-Jefferson-Lewis- 517 AM EST Fri Mar 3 2023 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-020-021-085-041030- Wyoming-Livingston-Ontario-Cattaraugus-Allegany-Southern Erie- 517 AM EST Fri Mar 3 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010-011-041030- Niagara-Orleans-Monroe-Northern Erie-Genesee- 517 AM EST Fri Mar 3 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-041030- Wayne-Northern Cayuga- 517 AM EST Fri Mar 3 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-041030- Chautauqua- 517 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There will be some mixed precipitation late this afternoon into this evening, with a small chance of freezing rain in a few spots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-043>045-063>065-SLZ022-024-041030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 517 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042-062-041030- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 517 AM EST Fri Mar 3 2023 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089750.